Advanced Search
MyIDEAS: Login

A characterization of the plurality rule

Contents:

Author Info

  • Sekiguchi, Yohei
Registered author(s):

    Abstract

    We consider an axiomatic characterization of the plurality rule, which selects the alternative(s) most preferred by the largest number of individuals. We strengthen the characterization result of Yeh [Yeh, C.-H., 2008. An efficiency characterization of plurality rule in collective choice problems. Economic Theory 34, 575–583] by replacing efficiency axiom by the weaker axiom called faithfulness. Formally, we show that the plurality rule is the only rule satisfying anonymity, neutrality, reinforcement, tops-only, and faithfulness.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.sciencedirect.com/science/article/pii/S0165176512001218
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by Elsevier in its journal Economics Letters.

    Volume (Year): 116 (2012)
    Issue (Month): 3 ()
    Pages: 330-332

    as in new window
    Handle: RePEc:eee:ecolet:v:116:y:2012:i:3:p:330-332

    Contact details of provider:
    Web page: http://www.elsevier.com/locate/ecolet

    Related research

    Keywords: Plurality rule; Faithfulness; Reinforcement; Tops-only;

    Find related papers by JEL classification:

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Fine, B & Fine, K, 1974. "Social Choice and Individual Rankings II," Review of Economic Studies, Wiley Blackwell, vol. 41(4), pages 459-75, October.
    2. Jordi Massó & Alejandro Neme, 2004. "A maximal domain of preferences for strategy-proof, efficient, and simple rules in the division problem," Social Choice and Welfare, Springer, vol. 23(2), pages 187-206, October.
    3. Fine, B & Fine, K, 1974. "Social Choice and Individual Ranking I," Review of Economic Studies, Wiley Blackwell, vol. 41(3), pages 303-22, July.
    4. H. Reiju Mihara, 2000. "Coalitionally strategyproof functions depend only on the most-preferred alternatives," Social Choice and Welfare, Springer, vol. 17(3), pages 393-402.
    5. Young, H. P., 1974. "An axiomatization of Borda's rule," Journal of Economic Theory, Elsevier, vol. 9(1), pages 43-52, September.
    6. Chun-Hsien Yeh, 2008. "An efficiency characterization of plurality rule in collective choice problems," Economic Theory, Springer, vol. 34(3), pages 575-583, March.
    7. Hansson, Bengt & Sahlquist, Henrik, 1976. "A proof technique for social choice with variable electorate," Journal of Economic Theory, Elsevier, vol. 13(2), pages 193-200, October.
    8. Salvador Barbera & Hugo Sonnenschein & Lin Zhou, 1990. "Voting by Committees," Cowles Foundation Discussion Papers 941, Cowles Foundation for Research in Economics, Yale University.
    9. Barbera, S. & Sonnenschein, H., 1988. "Voting By Quota And Committee," UFAE and IAE Working Papers 95-88, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
    10. H. Moulin, 1980. "On strategy-proofness and single peakedness," Public Choice, Springer, vol. 35(4), pages 437-455, January.
    11. Ching, Stephen, 1996. "A Simple Characterization of Plurality Rule," Journal of Economic Theory, Elsevier, vol. 71(1), pages 298-302, October.
    12. Smith, John H, 1973. "Aggregation of Preferences with Variable Electorate," Econometrica, Econometric Society, vol. 41(6), pages 1027-41, November.
    13. Semih Koray, 2000. "Self-Selective Social Choice Functions Verify Arrow and Gibbarad- Satterthwaite Theorems," Econometrica, Econometric Society, vol. 68(4), pages 981-996, July.
    Full references (including those not matched with items on IDEAS)

    Citations

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:eee:ecolet:v:116:y:2012:i:3:p:330-332. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.